Virginia, 2004

Tornadoes and Flash Flooding in Virginia, September 17, 2004

September 17, 2004 · NWS AKQ · 26 events in 14 counties and zones

11 tornado, 8 thunderstorm wind, 7 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$146,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 17, 8:48 AM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 17, 8:48 AM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WAKEFIELD VA
948 AM EDT FRI SEP 17 2004

FORECAST REMAINS ON TRACK FOR TODAY...THOUGH THINK PER THE LATEST
COMOSITE RADAR TRENDS THE RAIN MAY HOLD OFF UNTIL LATE AFTN OVER
AREAS E OF I-95.

WILL BE CLOSELY MONITORING THE INITIAL SPIRAL BANDS AS THEY SHIFT
INTO THE PIEDMONT REGION. IT WILL BE INTERESTING TO SEE HOW MUCH LOW
LEVEL DESTABILIZATION WILL TAKE PLACE BEFORE THESE BANDS MOVE IN.
BOTH THE FLASH FLOOD AND SEVERE WEATHER (ISOLATED TORNADO) POTENTIAL
TO A LARGE DEGREE WILL DEPEND HEAVILY ON THIS. MODIFIED 12Z
SHORT-RANGE RUC MODEL SOUNDINGS SHOW INCREASED LOW LEVEL SHEAR
TAKING PLACE WITH THESE BANDS...IN THE ORDER OF 25 TO 30 KT BULK
SHEAR BTWN 0-1 KM WITH 0-3KM PROJECTED STORM RELATIVE HELICITY
VALUES PEAKING BTWN 300-350 M2/S2. AGAIN...THE AMNT OF LOW LEVEL
INSTBY WILL BE KEY...AS A SURFACE PARCEL WITH 80/72 AS THE TEMP/DWPT
WOULD YIELD CAPES ONLY AROUND 1200-1500 J/KG...WITH WEAK LAPSE RATES
(UPDRAFT STRENGTH) ALOFT GIVEN THE MOIST ADIABATIC PROFILE. BULK
RICHARDSON VALUES IN THE LOWER TEENS ARE SUGGESTIVE OF THE HIGH
SHEAR/MARGINAL INSTBY PROFILE...THOUGH REMAINS IN THE FVRBL RANGE
FOR ISOLATED ROTATING CELLS AND THUS THE POTENTIAL FOR SOME FUNNELS
AND SHORT-LIVED F0S (LOWER CLOUD BASES WILL ONLY AID TO THE RISK).
REFER TO THE LATEST DAY 1 OUTLOOK AND MESOSCALE DISCUSSION FROM SPC

FOR MORE SPECIFIC DETAILS...WHICH DOES INDICATE THAT A TORNADO WATCH
MAY BE ISSUED SHORTLY FOR PORTIONS OF CENTRAL AND SC VA. SPC DID
RECENTLY EXPAND THE SEVERE WEATHER OUTLOOK (TORNADO THREAT) FARTHER
EAST INTO CENTRAL AND SC VA.

OTHERWISE...ALL FLOOD WATCHES WILL ALSO CONTINUE.

&&

HURLEY

PREVIOUS AFD BELOW...

--------------------------------------------------------------------

.SHORT TERM (TODAY THROUGH SUNDAY)...BIG ISSUE TODAY WILL BE
REMNANTS OF IVAN MOVING UP THE APPALACHIANS. CURRENTLY CENTER OF
CIRCULATION IS LOCATED OVER EXTREME NRN GA/SERN TN. WV SATL DEPICTS
DRIER AIR IN MID LVLS MOVING NWD INTO THE WRN CAROLINAS...SETTING
OFF HEAVIER BANDED SHOWERS/TSTMS INTO CENTRAL SC. GFS CONTINUES TO
BE MODEL OF CHOICE AS IT HAS BEEN MUCH MORE CONSITENT AND ETA HAS
CONTD TO TREND CLOSER TO GFS SOLN W/00Z RUNS. AS SFC LOW TRACKS
SLOWLY NEWD TODAY...LOW LVL 850 MB JET INCREASES TO OVER 40 KTS OVER
VA/NC BY THIS AFTN. THIS CREATES IMPRESSIVE LOW LVL 0 TO 1 KM BULK
SHEAR MAGNITUDE VALUES OF ABOUT 25 TO 30 KTS. SPC HAS PLACED EXTREME
SW CNTYS OF CWA IN SLGT RISK FOR SVR TODAY. CAPES ARE NOT VERY
IMPRESSIVE W/ FAIRLY WEAK MID LVL LAPSE RATES...HOWEVER...THINK
BETTER CHANCE FOR DESTABILIZATION OF AMS WILL BE FARTHER E ACRS NE
NC/SE VA WHERE SOME SUNSHINE IS A BIT MORE LIKELY TO OCCUR THIS
MORNING IN A FASHION SIMILAR TO GASTON A FEW WEEKS AGO. W/ PREC WTR
VALUES ABOVE 2 INCHES...HAVE REISSUED FLOOD WATCH FOR ENTIRE CWA AS
ANY PERSISTENT BANDS THAT DEVELOP WILL BE CAPABLE OF TORRENTIAL
DOWNPOURS (AND DUE TO GROUND BEING SO SATURATED AT THIS PT). BEST
FORCING/DIV-CONV COUPLETS LOOK TO THIS AFTN W OF I-95...DRIFTING EWD
OVERNGT. HAVE HVY RAIN WORDING IN ZONES FOR THE PIEDMONT TODAY...ALL
AREAS TONIGHT. ON SATURDAY MODELS SHOW SOME DRY SLOTTING E OF THE
UPR LOW ACRS CNTRL VA/NE NC...BUT EXPECT LKLY POPS BY AFTN AS UPR
LOW MOVES OVHD AND INSTABILITY INCREASES. HAVE COOLED TEMPS FROM
PREV FCST FOR SAT W/ ALL CLOUD CVR. FOR SUNDAY...STG HIGH BUILDS SWD
FROM NEW ENGLAND BUT FAVOR SLOWR GFS SOLN W/ REGARD TO
THIS...KEEPING MCDY SKIES FOR ALL BUT FAR NRN ZONES.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...FAIRLY WINDY CONDS LATE
SUN/MON/TUE...W/ JEANNE WELL TO SOUTH AND STRONG SFC HIGH TO THE
NORTH. CAHNGED VERY LITTLE TO GOING FCST...COOLED TEMPS A BIT BASED
ON COOL ELY FLOW BUT LEFT OTHER ELEMENTS ALONE.

&&

.AVIATION...MAINLY LIFR/IFR IN ERLY AM FOG/LOW CIGS W OF I-95...TO
MVFR E OF I-95. SCTD SHWRS/ISOLD THUNDER BECOMING MORE NUMEROUS FROM
W TO E TODAY W/ CONDS MAINLY IFR/LIFR WEST ALL DAY...AND
DETERIORATING TO THIS BY LATE AFTN EAST.

&&

.MARINE...SCA UP FOR WINDS FOR BAY AND SOUND TODAY...AND EXPECTED
FOR TONIGHT FOR ATLC CSTL WATERS AS PRESSURE GRADIENT TIGHTENS AND
SLY FLOW INCREASES...BUILDING SEAS.

&&

.HYDROLOGY...WILL NEED TO MONITOR RIVERS LATER THIS WEEEKND/EARLY
NEXT WEEK AS HEAVIEST PRECIP AMTS CLOSE TO THE MTNS/UPR BASINS TODAY
AND SAT WILL EVENTUALLY LEAD TO SIGNIFICANT RIVER RISES ACRS
CNTRL/SE VA/NE NC.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
     MDZ021>025.
NC...FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
     NCZ012>017-030>032-102.
VA...FLOOD WATCH...FRIDAY MORNING THROUGH SUNDAY MORNING...
     VAZ048-049-060>071-079-080.
     FLOOD WATCH...FRIDAY EVENING THROUGH SUNDAY MORNING...
     VAZ081>100.
MARINE...SMALL CRAFT ADVISORY FOR CHES BAY S OF SMITH PT AND FOR
CURRITUCK SOUND.
&&

SHORT TERM/LONG TERM...BROWN
AVIATION...CULLEN
Hazardous weather outlook, Sep 17, 7:00 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK TODAY
NATIONAL WEATHER SERVICE WAKEFIELD VA
800 AM EDT FRI SEP 17 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-180900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
800 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THE REMNANTS OF IVAN WILL BRING THE POTENTIAL FOR HEAVY RAIN...
LOCALIZED FLOODING...AND ISOLATED TORNADOES THIS AFTERNOON AND
EVENING. SEE SPSAKQ AND FFAAKQ FOR DETAILS. SEE LATEST TROPICAL
PREDICTION CENTER ADVISORIES ON IVAN. ALSO...THERE IS A MODERATE
RISK OF RIP CURRENTS TODAY FROM OCEAN CITY MARYLAND TO CURRITUCK
BEACH LIGHT.

.DAYS TWO THROUGH SEVEN...
ON SATURDAY...THE CENTER OF IVANS REMNANTS WILL DRIFT ACROSS NORTH
CAROLINA AND SLOWLY DISSIPATE. THE POTENTIAL FOR LOCALLY HEAVY RAIN
AND FLOODING WILL CONTINUE. EARLY NEXT WEEK...THE PRESSURE GRADIENT
BETWEEN STRONG HIGH PRESSURE OVER THE NORTHEAST STATES AND WHAT IS
FORECAST TO BECOME HURRICANE JEANNE APPROACHING THE FLORIDA COAST
MAY BRING STRONG EASTERLY WINDS...HEAVY SURF...AND A THREAT FOR
COASTAL FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM THIS AFTERNOON THROUGH
SATURDAY NIGHT.

BROWN

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 17, 12:24 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
124 PM EDT FRI SEP 17 2004

NCZ016-017-102-VAZ089-090-093-095>098-171800-

CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-ISLE OF WIGHT VA-JAMES
CITY VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-SURRY VA-VIRGINIA BEACH
VA-WESTERN CURRITUCK NC-
124 PM EDT FRI SEP 17 2004

...SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 16 MILES NORTHWEST OF
SMITHFIELD TO 13 MILES WEST OF CURRITUCK...OR FROM SURRY TO SOUTH
MILLS...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR
DEEP CREEK AROUND 135 PM EDT...GREAT BRIDGE AROUND 145 PM EDT...
DOWNTOWN NORFOLK AROUND 150 PM EDT...GRANDY AROUND 155 PM EDT...
KEMPSVILLE AROUND 200 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE CHURCHLAND...DOWNTOWN PORTSMOUTH AND OCEAN VIEW.

RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Sep 17, 1:08 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
208 PM EDT FRI SEP 17 2004

NCZ013-014-VAZ092-093-096-171845-

GATES NC-HERTFORD NC-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-
208 PM EDT FRI SEP 17 2004

...STRONG THUNDERSTORM APPROACHING THE VIRGINIA - NORTH CAROLINA
BORDER...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF MURFREESBORO...MOVING NORTH AT 40
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RIVERDALE AT 215 PM EDT...
HANDSOM AT 220 PM EDT...FRANKLIN AT 225 PM EDT...HUNTERDALE AT 230 PM
EDT...BURDETTE AT 235 PM EDT...BERLIN AT 240 PM EDT.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES
OF UP TO AN INCH AN HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44
44

The radar

The Norfolk radar (KAKQ), 143 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

11 tornado, 8 thunderstorm wind, 7 flash flood. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
September 17, 2:20 PM EST
Where
Prince Edward County, Farmville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -78.567

Trees and power lines down.

Tornado, Amelia

When
September 17, 3:08 PM EST to 3:10 PM EST
Where
Amelia County, Mannboro
Rating
F1
Path length
1.5 mi
Path width
60 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
37.250, -77.833

F1 tornado blew roof off garage and lifted garage off foundation. Trees down with some snapped off in wooded area.

Tornado, Caroline

When
September 17, 3:15 PM EST to 3:20 PM EST
Where
Caroline County, 1 mi SW of Guinea
Rating
F1
Path length
1.5 mi
Path width
200 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
38.117, -77.450

F1 tornado downed numerous trees near Cosbys Corner. Many trees snapped off 10 feet above ground level. Cinderblock detached garage (30 x 32 foot) totally destroyed. Two vehicles damaged, minor damage to home, and mobile home destroyed by falling tree.

Thunderstorm Wind, Prince Edward

When
September 17, 3:28 PM EST
Where
Prince Edward County, Prospect
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.300, -78.567

Trees down.

Thunderstorm Wind, Chesterfield

When
September 17, 3:30 PM EST
Where
Chesterfield County, 2 mi N of Midlothian
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -77.650

Trees down.

Thunderstorm Wind, Mecklenburg

When
September 17, 3:45 PM EST
Where
Mecklenburg County, Chase City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -78.450

Trees down.

Tornado, Goochland

When
September 17, 3:50 PM EST
Where
Goochland County, Manakin
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
37.600, -77.700

F1 tornado downed numerous trees.

Tornado, Louisa

When
September 17, 3:56 PM EST to 3:58 PM EST
Where
Louisa County, 5 mi NW of Louisa
Rating
F1
Path length
1.5 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
38.070, -78.067

F1 tornado downed or snapped off numerous trees. Two house trailers blown into a creek.

Tornado, Henrico

When
September 17, 3:59 PM EST to 4:02 PM EST
Where
Henrico County, Short Pump
Rating
F0
Path length
0.5 mi
Path width
150 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
37.650, -77.617

F0 tornado damaged some homes in the Hampshire Subdivision, off Nuckols Road. Shingles were torn off of some roofs and garage doors blown in. Also, damage to homes in the Autumnwood Subdivision off of Shady Grove Road.

Thunderstorm Wind, Hanover

When
September 17, 4:15 PM EST
Where
Hanover County, Montpelier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -77.683

Trees down near Old Ridge Road and Blunt Bridge.

Thunderstorm Wind, Hanover

When
September 17, 4:20 PM EST
Where
Hanover County, Doswell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -77.467

Trees down.

Flash Flood, Powhatan

When
September 17, 4:30 PM EST to 5:30 PM EST
Where
Powhatan County, Powhatan
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Portions of Highway 60 flooded. Route 711 closed due to high water.

Tornado, Hanover

When
September 17, 4:40 PM EST
Where
Hanover County, 1 mi N of Hanover
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
37.767, -77.367

F0 tornado downed trees.

Tornado, Caroline

When
September 17, 4:42 PM EST
Where
Caroline County, 1 mi S of Dawn
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
37.817, -77.367

F0 tornado downed trees.

Tornado, Caroline

When
September 17, 5:11 PM EST to 5:13 PM EST
Where
Caroline County, 2 mi S of Golansville
Rating
F1
Path length
1.5 mi
Path width
60 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
37.950, -77.500

F1 tornado downed numerous trees on Friendship Road. Many trees snapped off 10 feet above ground level. One tree fell on a house and caused significant damage.

Flash Flood, Prince Edward

When
September 17, 5:15 PM EST to 6:15 PM EST
Where
Prince Edward County, Farmville
Reported by
LAW ENFORCEMENT
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Street flooding in town. Routes 634 and 636 closed due to high water.

Tornado, Caroline

When
September 17, 5:23 PM EST to 5:26 PM EST
Where
Caroline County, 3 mi WNW of Port Royal
Rating
F1
Path length
2 mi
Path width
150 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
38.180, -77.250

F1 tornado downed numerous trees near the intersection of Route 615 and Route 728 around Four Winds Golf Course. Many trees snapped off about 10 feet above ground level, and significant damage to 2 homes.

Flash Flood, Cumberland

When
September 17, 5:30 PM EST to 6:30 PM EST
Where
Cumberland County, 3 mi SE of Ranies Tavern
Reported by
LAW ENFORCEMENT
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

High water on River Road and Jamestown Road.

Thunderstorm Wind, Powhatan

When
September 17, 5:30 PM EST
Where
Powhatan County, 2 mi ESE of Subletts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -77.733

Trees down at Junction of Routes 711 and 288.

Tornado, Goochland

When
September 17, 5:34 PM EST to 5:36 PM EST
Where
Goochland County, 1 mi W of Oilville
Rating
F1
Path length
0.2 mi
Path width
40 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
37.700, -77.800

F1 tornado damaged a home on Broad Street in the Three Oaks Subdivision. Numerous trees were snapped and blown down. Roof partial blown off house.

Tornado, Greensville

When
September 17, 5:35 PM EST
Where
Greensville County, 3 mi WNW of Kingsberry
Rating
F0
Path length
0.8 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
36.733, -77.600

F0 tornado damaged a few homes and a shed along Old Brunswick Road/Route 607. Trees down in different directions.

Flash Flood, Amelia

When
September 17, 6:30 PM EST to 7:30 PM EST
Where
Amelia County, 2 mi W of Mannboro
Reported by
EMERGENCY MANAGER
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

State Route 615 closed due to high water. High water also on Routes 360 and 38.

Flash Flood, Goochland

When
September 17, 6:30 PM EST to 7:30 PM EST
Where
Goochland County, Manakin
Reported by
LAW ENFORCEMENT
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

High water at Manakin and Hermitage Streets, and on Broad Street Road in town of Goochland.

Flash Flood, Hanover

When
September 17, 7:00 PM EST to 8:00 PM EST
Where
Hanover County, 3 mi SSW of Ashland
Reported by
LAW ENFORCEMENT
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

High water reported on Greenwood Church Road, Rosmarin Road, Mountain Road, Auburn Mill Road, and Stone Horse Road.

Flash Flood, Richmond (C)

When
September 17, 7:30 PM EST to 8:15 PM EST
Where
Richmond (C) County, Richmond
Reported by
LAW ENFORCEMENT
Coordinates
37.554, -77.460 (the zone’s center; the record gives no point)

Flooding reported on New Kent Road, Jennie Scher and Stoney Run Roads, Fairmount Road, and Mechanicsville Turnpike.

Thunderstorm Wind, Mathews

When
September 17, 9:30 PM EST
Where
Mathews County, Peary
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
37.350, -76.283

An old barn and small shed destroyed by straight-line winds. Winds estimated between 60 and 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424011, 5424014, 5424013, 5424104, 5424103, 5424012, 5424105, 5424224, 5424106, 5424107, 5424108, 5424114, 5424109, 5424110, 5424111, 5424113, 5424112, 5424115, 5424222, 5424120, 5424223, 5424116, 5424118, 5424119, 5424117, 5424225.